Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 2, NWS Honolulu, HI

January 13, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 13, 2008, 6:26 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2008, 6:26 PM HST (04:26 UTC)
Expired
Jan 14, 2008, 3:29 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 140426
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
626 PM HST SUN JAN 13 2008

...WINDY CONDITIONS ON HALEAKALA AND THE BIG ISLAND SUMMITS...

.A COLD FRONT PASSING ACROSS THE STATE HAS INCREASED WINDS AT THE
HIGHEST SUMMITS ON MAUI AND THE BIG ISLAND. HIGHER THAN NORMAL
WINDS ARE EXPECTED THROUGH MOST OF MONDAY.

HIZ022-028-141730-
/O.NEW.PHFO.WI.Y.0002.080114T0426Z-080115T0200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
626 PM HST SUN JAN 13 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM HST MONDAY. 

OBSERVATIONS FROM HALEAKALA ON MAUI AND THE MAUNA KEA
OBSERVATORIES SHOWS SUSTAINED WINDS ARE AT OR NEAR 30 MPH. WE
EXPECT WIND SPEEDS TO FLUCTUATE ON THE SUMMITS THROUGH TONIGHT
AND MOST OF MONDAY...EXCEEDING THE 30 MPH ADVISORY THRESHOLD AT
TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
POWELL
1 follow-up statement
000 
WWHW70 PHFO 141329
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST MON JAN 14 2008

...WINDS HAVE DECREASED ACROSS HALEAKALA AND THE BIG ISLAND SUMMITS...


HIZ022-028-141430-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-080115T0200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
329 AM HST MON JAN 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUMMIT OBSERVATIONS SHOW THAT WIND SPEEDS HAVE FALLEN FAR BELOW ADVISORY
THRESHOLD. THE WIND ADVISORY FOR THE MOUNTAIN SUMMITS ON MAUI AND
THE BIG ISLAND IS THEREFORE CANCELLED.

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 13, 4:00 PM HST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 13, 4:00 PM HST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN JAN 13 2008

.SYNOPSIS...
GUSTY NORTH WINDS WILL BEGIN TO WEAKEN MONDAY...BUT OVERALL DRY
CONDITIONS ARE EXPECTED TO CONTINUE. EXPECT TRADE WINDS TO RETURN BY
MIDWEEK...AND THEN WEAKEN TO LIGHT TRADES FOR THE SECOND HALF OF THE
WEEK.
&&

.DISCUSSION...
THE FRONTAL PASSAGE HAS OVERALL BEEN A DRY EVENT TODAY. BETWEEN 8 AM
AND 2 PM...ONLY ONE GAGE ON KAUAI REPORTED ANY RAIN...THE OMAO GAGE
REPORTED 0.01 INCHES. THE WAIHEE PUMP GAGE WAS THE ONLY GAGE ON OAHU
...AND THE KAUNAKAKAI MAUKA GAGE WAS THE ONLY GAGE ON MOLOKAI TO
REPORT ANY RAINFALL DURING THE SAME TIME SPAN...AND BOTH OF THESE
GAGES ALSO REPORT 0.01 INCHES.

MAUI RECEIVED THE BULK OF THE MOISTURE AS THE FRONT PASSED OVERHEAD
EARLY THIS MORNING. THE WEST WAILUAIKI GAGE REPORT 0.65 INCHES FROM
8 AM UNTIL 2 PM...BY FAR THE MOST RAINFALL REPORTED BY OUR RAIN GAGE
NETWORK. THE PUU KUKUI GAGE REPORTED 0.25 INCHES AND THE PUKALANI
GAGE PICKED UP 0.13 INCHES. SEVERAL OTHER MAUI GAGES PICKED UP 1 TO
2 HUNDREDTHS OF RAIN. MOST OF THE RAIN OVER WESTERN MAUI FELL DURING
THE MID MORNING AS THE CLOUD BAND DENOTED THE FRONT PUSHED THROUGH.

THE FRONT IS NEAR THE BIG ISLAND LATE THIS AFTERNOON...WITH MOST OF
THE CLOUDS ALONG THE EASTERN SHORELINE...AND EXTENDING TO THE
NORTHEAST. RADAR SHOWS LIMITED RAINFALL MOVING ONSHORE OF THE BIG
ISLAND...AND WE DON/T EXPECT MUCH CHANGE OVER THE NEXT SEVERAL
HOURS. THE FRONT HAS SLOWED IT/S SOUTHEAST MOVEMENT BUT IS STILL
EXPECTED TO CLEAR THE ISLANDS LATER TONIGHT.

LOW CLOUDS LINGER OVER THE SMALLER ISLANDS IN THE WAKE OF THE
FRONTAL PASSAGE...HOWEVER RADAR AND THE RAIN GAGE NETWORK SHOW
VERY FEW SHOWERS OUT THERE. HAVE BACKED OFF ON THE POPS A BIT
THROUGH TUESDAY.

THE MODELS STILL AGREE WITH THE HIGH BUILDING BACK IN TO THE
NORTH...BUT VARY IN TERMS OF STRENGTH AND LENGTH OF THIS BUILDING.
THEY ARE NOT PICKING UP ON ANOTHER SYSTEM PUSHING THE HIGH
EASTWARD...BUT THE HIGH JUST DOESN/T QUITE SETTLE IN. STILL LOOKS
LIKE TRADES...JUST LIGHT TRADES. IF WINDS GO LIGHT ENOUGH...WE/LL
SEE SOME LOCAL LAND AND SEA BREEZES SET UP FOR THE LATTER HALF OF
THE WEEK. LIMITED MOISTURE UPSTREAM...WITH PRECIPITABLE WATER VALUES
EXPECTED TO BE BELOW NORMAL THROUGH MIDWEEK. BEYOND THAT...GFS
BRINGS IN SOME HIGHER PRECIPITABLE WATER VALUES...SO THE SECOND HALF
OF THE WEEK COULD BRING IN SOME SLIGHTLY WETTER THAN WE/VE HAD TRADE
WIND SHOWERS TO THE WINDWARD AND MAUKA AREAS.

&&

.MARINE...
LARGE SURF ALONG NORTH AND WEST SHORES WILL CONTINUE THROUGH
TOMORROW. THE WARNING HAS BEEN EXTENDED THROUGH 4 PM MONDAY. THE
SWELL DIRECTION WILL BECOME MORE NORTHERLY LATE MONDAY AND TUESDAY.
WE WILL NEED TO WATCH SURF ALONG THE EAST FACING SHORES ON TUESDAY.
A LARGE WEST NORTHWEST SWELL ARRIVING THURSDAY MAY PRODUCE ADVISORY
LEVEL SURF ALONG NORTH AND WEST FACING SHORES THURSDAY NIGHT AND
FRIDAY.

SEAS AND GUSTY WINDS CONTINUE...SO THE SMALL CRAFT ADVISORY ALSO
CONTINUES. HAVE INCLUDED MAALAEA BAY THIS TIME ROUND AS THE
NORTHERLY COMPONENT OF THE WIND HAS LIKELY CAUSED ACCELERATED WINDS
THROUGH THE CENTRAL VALLEY OF MAUI AND OVER THE BAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR ALL COASTAL WATERS AND CHANNELS.

HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI.

HIGH SURF WARNING FOR NORTH FACING SHORES OF MAUI.

HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND.
&&

MBALLARD

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.